/7/13/16 – additional link: http://www.greenmedinfo.com/blog/homicide-and-ssri-alibi.
Still looking for the first link I saw, but others have been concerned about side effects linked to the prescription medication since as early as 1998. According to another article I found, [http://www.narpa.org/playing_down_the_risks_of_a_drug.htm], there were so many patients in the state of Alaska with Medicaid who used the medication and who then developed diabetes that the State of Alaska sued the company who produces the drug. The State of Alaska was seeking reimbursement for the increased costs of diabetes care for the patients who had been prescribed Zyprexa and went on to develop diabetes. The medication is a product of the Eli Lilly company and it is used primarily for patients with schizophrenia or bipolar disorder, however it may be used for patients with PTSD or other undiagnosed symptoms resembling psychosis.
The medication was first released in September 1996 for patients with schizophrenia. “But doctors quickly began to report to Lilly that patients suffered severe weight gain, high blood sugar and even diabetes after taking the drug.” [http://www.narpa.org/playing_down_the_risks_of_a_drug.htm],
A little more information is in this article but it is mostly a review of the first article: [http://www.drug-injury.com/druginjurycom/2008/03/zyprexa-and-dia.html] I haven’t found a resolution to the case yet.
From an article posted in September 2008: “Gueriguian testified that Eli Lilly knew as early as 1998 that Zyprexa increased the risk of developing diabetes, but did not issue warnings about those effects until 2007.” “In 2007, Eli Lilly updated Zyprexa’s label to warn of severe increases to weight and blood sugar.” Learn more: [http://www.naturalnews.com/024089_Eli_Lilly_drug_FDA.html#ixzz43sqKbm5s]
The severe increases in weight based on my experience with the medication may be due to a combination of increased snacking and increased fluid retention – uncomfortable edema in the calves and feet for me ( The snacking was caused by an insatiable appetite leading to snacking on carbohydrates, it seemed just like having the munchies from use of medical marijuana and so I got busy with the search engine and cannabinoid receptor lingo.)
Looking through my old articles found this link to lawsuits about suicide risks and Zyprexa: “In five pre-marketing clinical trials conducted by Eli Lilly involving 2,500 patients, 12 patients committed suicide, making Zyprexa the drug with the highest suicide rate of any other antipsychotic in clinical history, according to Dr. David Healy, a Professor of Psychiatry at the University of North Wales. Healy also claims that Lilly “suppressed data on suicidal acts on Zyprexa from these trials. The data are not available in the scientific literature, nor from FOI [Freedom of Information Act] requests to the FDA, nor from enquiries to the company.” The number of suicidal acts reported has yet to be confirmed.” Read more: [https://www.lawyersandsettlements.com/lawsuit/zyprexa-suicide.html]
An article on drugdetox.org gets right to the point: “SIDE EFFECTS: Death, hostility, diabetes, panic attacks, paralysis (see list below).” There is a really long list of potential side effects of taking the drug and a shorter but also disturbing list of side effects associated with withdrawal from the drug, but the site does seem to be a commercial site for detox services:
“Zyprexa can be a very difficult drug to stop taking.”
“Withdrawal from Zyprexa should only be done under the care of a health practitioner. The safest way is to withdraw at an inpatient medical detox facility with a protocol that includes hydration, vitamins and supplements for biological balancing. Call us to talk to a Detox Advisor.”
BLACK BOX WARNING
“The Food and Drug Administration (FDA) has decided that some drugs pose very serious risks and have required these drugs have what is called a black box warning. Zyprexa has a black box warning. Here is the warning.”
“Increased Mortality in Elderly Patients with Dementia–Related Psychosis — Elderly patients with dementia–related psychosis treated with atypical antipsychotic drugs are at an increased risk of death compared to placebo. Analyses of seventeen placebo–controlled trials (modal duration of 10 weeks) in these patients revealed a risk of death in the drug–treated patients of between 1.6 to 1.7 times that seen in placebo–treated patients. Over the course of a typical 10–week controlled trial, the rate of death in drug–treated patients was about 4.5%, compared to a rate of about 2.6% in the placebo group. Although the causes of death were varied, most of the deaths appeared to be either cardiovascular (e.g., heart failure, sudden death) or infectious (e.g., pneumonia) in nature. ZYPREXA (olanzapine) is not approved for the treatment of patients with dementia–related psychosis (see WARNINGS).”
Read more: [http://www.drugdetox.org/druginfo/zyprexa.php]
A list of patient adverse reactions without an actual FDA adverse reaction report: http://www.druglib.com/reported-side-effects/zyprexa/reaction_suicide_attempt/
An article describing an adverse reaction involving murder of a family member by a patient on Zyprexa and Zoloft who also had a prior history of violence against others: [http://www.drugawareness.org/zoloft-zyprexa-grandson-stabs-grandmother-111-times/]
An article that includes a list of mass school shootings around the world that involved a shooter who was on some type of psychiatric drug/s: http://www.cchrint.org/2012/07/20/the-aurora-colorado-tragedy-another-senseless-shooting-another-psychotropic-drug/
While I still haven’t found the website link I was looking for, the following article about psychiatric myths is a thorough summary of the issues, that is written by the author of a book on the topic: “I have estimated in my book, ‘Deadly Medicine and Organized Crime’, that just one of the many preparations, Zyprexa (olanzapine), has killed 200,000 patients worldwide.” [http://davidhealy.org/psychiatry-gone-astray/]
/Disclaimer: This information is provided for educational purposes within the guidelines of fair use. While I am a Registered Dietitian this information is not intended to provide individual health guidance. Please see a health professional for individual health care purposes./